Tennessee, 2013

Flooding in Tennessee, January 15 to 16, 2013

January 15 to 16, 2013 · NWS MRX · 16 events in 12 counties and zones

Significant synoptic scale event produced several inches of rain over much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Significant synoptic scale event produced several inches of rain over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 15, 6:20 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 15, 6:20 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 AM EST TUE JAN 15 2013

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY
GENERALLY ALONG THE SPINE OF THE SOUTHERN APPALACHIANS...WITH AN
EXTENSIVE AREA OF LIGHT TO MODERATE RAIN MOVING NORTHEAST UP ALONG
IT. WITH THIS FRONTAL BOUNDARY LINGERING AROUND THE MOUNTAINS TODAY
AND TONIGHT...RAIN AND LOW CLOUDS ARE EXPECTED AT ALL THREE TAF
SITES THROUGHOUT THE ENTIRE TAF PERIOD. OVERALL...EXPECT SOME IFR
CONDITIONS THIS MORNING...MVFR CONDITIONS DURING THE AFTERNOON
HOURS...AND THEN IFR CONDITIONS RETURNING AFTER SUNSET.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

VA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Jan 15, 5:00 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE JAN 15 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE A
WIDESPREAD AREA OF LIGHT TO MODERATE RAIN THROUGH WEDNESDAY
MORNING...WITH RAINFALL TOTALS OF TWO TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE BY WEDNESDAY MORNING. A FLOOD WATCH REMAINS
IN EFFECT THROUGH WEDNESDAY MORNING FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH WEDNESDAY MORNING
FOR POSSIBLE FLOODING REPORTS.

DMG/DH

In the hours before

Special weather statement, Jan 15, 8:31 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 AM EST TUE JAN 15 2013

TNZ012-013-035-151500-
CAMPBELL TN-MORGAN TN-SCOTT TN-
831 AM EST TUE JAN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT
COUNTIES UNTIL 1000 AM EST...

AT 821 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
PATCHES OF LIGHT RAIN MOVING ACROSS THE NORTHERN CUMBERLAND PLATEAU
THIS MORNING. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.

HOURLY RAINFALL AMOUNTS WILL BE NEAR ONE TENTH OF AN INCH.

SURFACE TEMPERATURES ARE HOVERING NEAR FREEZING. LIGHT ICE
ACCUMULATION IS POSSIBLE. ROADWAY BRIDGES WILL BE MOST LIKELY TO
BECOME ICY. TREES AND POWER LINES MAY ALSO ACCUMULATE SOME LIGHT
ICE.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Carter

When
January 15, 10:41 AM EST to 1:30 PM EST
Where
Carter County, 2 mi NW of Elizabethton to 2 mi SW of Elizabethton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.370, -82.245

Several roads closed across the county.

Flood, Johnson

When
January 15, 10:41 AM EST to 2:30 PM EST
Where
Johnson County, 1 mi NW of Mountain City to 1 mi SW of Mountain City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.490, -81.813

Several roads closed across the county.

Flood, Washington

When
January 15, 10:41 AM EST to 2:30 PM EST
Where
Washington County, 3 mi NW of Johnson City to 2 mi SW of Johnson City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.351, -82.388

Several roads closed across the county.

Flood, Blount

When
January 15, 1:50 PM EST to 5:30 PM EST
Where
Blount County, 1 mi NW of Walland to 1 mi SW of Walland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.740, -83.833

Several homes were flooded.

Flood, Sevier

When
January 15, 1:50 PM EST to 5:30 PM EST
Where
Sevier County, 2 mi NE of Pigeon Forge to 2 mi NW of Pigeon Forge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.800, -83.525

Several homes in a neighborhood were flooded.

Flood, Sullivan

When
January 15, 7:00 PM EST to 11:00 PM EST
Where
Sullivan County, 2 mi NW of Kingsport to 2 mi SW of Kingsport
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.571, -82.576

Many roads flooded around Kingsport.

Flood, Monroe

When
January 15, 7:00 PM EST to 11:00 PM EST
Where
Monroe County, 1.5 mi NW of Madisonville to 1.5 mi SW of Madisonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.535, -84.389

Many roads flooded in and around Madisonville.

Flood, Greene

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Greene County, 3 mi NW of Greeneville to 3 mi SW of Greeneville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.201, -82.868

Numerous roads closed.

Flood, Hawkins

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Hawkins County, 2 mi NW of Rogersville to 2 mi SW of Rogersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.420, -83.025

Numerous roads impassable. Five roads washed out.

Flood, Polk

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Polk County, Benton to 2 mi SSW of Benton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.180, -84.670

Several sink holes affecting roadways.

Flood, Roane

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Roane County, 1 mi SE of Harriman to 1 mi SSE of Harriman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.920, -84.537

Numerous roads covered with water across the county.

Flood, Sevier

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Sevier County, 1.5 mi NW of Pigeon Forge to 1 mi SW of Pigeon Forge
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.795, -83.569

Eight roads reported closed.

Flood, Sevier

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Sevier County, 1 mi NW of Sevierville to 1 mi SSW of Sevierville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.880, -83.583

Three roads reported closed.

Flood, McMinn

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
McMinn County, 2 mi NW of Athens to 2 mi SW of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.471, -84.625

Nine roads closed or impassable.

Flood, Sevier

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Sevier County, 2 mi E of Gatlinburg to 2 mi N of Gatlinburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.720, -83.484

Stone Fence Lane closed at Forest Springs Drive.

Flood, Greene

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Greene County, 1 mi E of Greeneville to 5 mi W of Greeneville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.170, -82.812

Denzil Bowman Wastewater Treatment Plant experiencing numerous overflows from its collection system.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429496, 429497, 429498, 429499, 429500, 429544, 429545, 429507, 429508, 429509, 429510, 429511, 429513, 429537, 429540, 429542.